Hail, Hamilton
- When
- June 1, 1:30 PM MST
- Where
- Hamilton County, 12.09 mi NNE of Mayline
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -101.580
After very early severe thunderstorms, additional severe weather occurred during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
After very early severe thunderstorms, additional severe weather occurred during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 1:28 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT Sun Jun 1 2014 ...Updated synopsis and short term discussion... .SYNOPSIS... ISSUED AT 327 PM CDT SUN JUN 1 2014 This mornings upper air analysis showed a shortwave trough over southeastern Idaho and northern Utah. A 90 knot speed max at 250 millibars associated with the upper wave was helping it progress east fairly rapidly as indicated by water vapor imagery. At the surface, a cold front had pushed into northwest Kansas and east central Colorado while a trough extended south from the front across far eastern Colorado. Mid level warm advection had sustained some showers and isolated thunderstorms across parts of western and central Kansas through the morning and early afternoon hours. Additional thunderstorms were forming along the front and trough over northwest Kansas and over far eastern Colorado and extreme west central Kansas. && .SHORT TERM...(This evening through Monday) ISSUED AT 327 PM CDT SUN JUN 1 2014 Thunderstorms will continue to develop over far western Kansas through the next few hours. The airmass has become quite unstable across southwest and west central Kansas. SPC meso-analysis and 18z sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In addition, 0-6km bulk shear values have been increasing to 40 knots or more over the region. A few supercells will be likely with baseball size hail a good possibility. With fairly high bases, the tornado threat still appears to be fairly small although a few local spinups could not be ruled out. Appears that the thunderstorms could evolve into a cluster or line as they move toward central Kansas this evening, which will increase the threat for damaging straight line winds. Most of the thunderstorms should be moving out of central Kansas by late evening although there could be a few lingering storms in the Stafford/Pawnee/Pratt/Barber county areas until around midnight. The cold front is progged to drop farther south into central and southwest Kansas overnight. Winds are expected to become more upslope from the northeast later tonight. This could result in some low stratus developing especially toward central Kansas. On Monday, the front pushes through all of southwest and south central Kansas with easterly upslope flow. Model soundings show some instability mainly to the east and southeast of Dodge City during the afternoon. Most of the models are hinting at some precipitation developing during the afternoon so added a slight chance for showers and thunderstorms to that area. .LONG TERM...(Monday night through Sunday) ISSUED AT 250 PM CDT SUN JUN 1 2014 A conditionally unstable atmosphere will still be in place Monday night and by Tuesday, warming aloft will create much less unstable conditions if not capped conditions for the entire forecast area. Initially a stationary boundary or even outflow boundaries from recent convection will be the focus mechanisms most likely across the higher moisture/higher dew points zones of south central Kansas and northern Oklahoma. The trend as a consensus of the various model data supports a decrease in convective chances into Tuesday as all of southwest and central Kansas becomes engulfed in the warm sector of a strong warm front by around 18 UTC Tuesday. Models are in agreement developing storms along and north of the warm front with decent support from an approaching wave out of Colorado. So if storms develop in our area the best chance appears to be through the I-70 corridor, if at all. The dryline which will likely be positioned somewhere well west of a Dighton to Liberal line could become a more localized focus for storms as well Tuesday evening, however the warm mid level temperatures may for a significant lid, preventing any convection from occurring. Tuesday will certainly be windy with a significant surface pressure gradient across the area as a result of pressure falls over eastern Colorado. By mid week the pattern begins to break down with the polar jet segment coming from the west which could mean repeated convective MCS events for the central high plains region through the end of the week with very low forecaster confidence on timing since it will be primarily shortwave driven. Although the confidence levels on probability of storms is not great, the boundary layer should be significantly cooler from Thursday into the weekend resulting in afternoon temperature being relegated to closer to normal or even cooler than normal for early June. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1239 PM CDT SUN JUN 1 2014 Scattered thunderstorms are expected to develop by 21z over far western Kansas and become more numerous as they move east through the late afternoon and evening hours. There is good potential for strong to severe storms with large hail and wind gusts to 50-60 knots when the storms move through. Once the storms move past, winds are expected to switch to the north to northeast and increase during the evening hours. MVFR to IFR ceilings could develop at the TAF sites overnight with the best potential at Hays. Any low ceilings that develop should dissipate toward the latter part of this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 66 98 / 70 10 20 10 GCK 60 86 64 101 / 60 10 10 10 EHA 60 88 64 100 / 30 10 10 10 LBL 62 88 67 100 / 50 10 10 10 HYS 64 85 63 100 / 70 10 10 20 P28 68 88 68 100 / 70 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 511 AM CDT SUN JUN 1 2014 KSZ030-031-043>046-061>066-074>081-084>090-021015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 511 AM CDT SUN JUN 1 2014 /411 AM MDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS AFTER 4 PM CDT TODAY, FIRST IN THE WAKEENEY TO GARDEN CITY AREAS, THEN SHIFTING TO THE HAYS TO LACROSSE TO DODGE CITY AREAS BY 7 PM. THE HIGHER CHANCES WILL SHIFT EAST BY 9 PM, TO THE LARNED, SAINT JOHN TO COLDWATER AREAS. HAIL TO THE SIZE OF GOLF BALLS WILL BE COMMON, BUT A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS. DOWN BURST WINDS WILL BE IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARYING CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT INTO SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD BE NEEDED LATE THIS AFTERNOON AND NIGHT, JUST ABOUT ANYWHERE IN SOUTHWESTERN KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL 4 W CAVE 37.35N 101.20W
06/01/2014 E2.00 INCH STEVENS KS PUBLIC
HAIL CRACKED THE WINDSHIELD ON A WORK TRUCK.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 13 SE MEADE STATE PARK 37.04N 100.26W
06/01/2014 E1.25 INCH MEADE KS PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE FELL IN 2
EPISODES BETWEEN 307 AND 407 AM.
&&
MRUSSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
HAIL CAUSED BROKEN WINDOWS TO AT LEAST 1 RESIDENCE.
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
0230 AM HAIL 2 E MOSCOW 37.33N 101.17W
06/01/2014 E1.00 INCH STEVENS KS PUBLIC
&&
MRUSSELLThe Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
19 hail, 18 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
The hail ranged from pea to quarter sized.
Winds gusted to 65 MPH.
Winds were estimated to be 70 MPH.
A trailer with a mower on it moved 300 feet by the high wind.
A awning on a porch was damaged by the high wind on Sunnyside street.
A power pole was blown down by the high wind.
A power pole was blown down by the high wind.
A large transmission line was blown down by the high wind.
Rainfall of 4.00 inches was observed.
A 15 x 30 foot metal shed was blown about 200 feet. Also, there were 2 to 3 inch diameter limbs blown down.
Wind were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
There were numerous 6 inch diameter limbs blown down.
Winds were gusting to 60 MPH while the hail fell.
There was also ping pong ball sized hail with the high wind.
Winds also gusted to 60 MPH with the hail.
Rainfall of 2.68 inches was observed.
The hail covered the ground.
Winds were estimated to be 60 MPH.
A stretch along US 160 had 24 power poles blown down starting 3 miles east of Coldwater.
A wet macroburst took down a half mile stretch of power poles. Numerous trees were heavily damaged in the northwest part of the county as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532743, 532744, 532745, 532746, 532767, 532747, 532748, 532749, 532750, 532768, 532751, 532769, 532763, 532752, 532764, 532765, 532766, 532753, 532770, 532771, 532761, 532772, 532774, 532773, 532778, 532754, 532775, 532781, 532776, 532755, 532762, 532756, 532777, 532757, 532780, 532779, 532758, 532759, 532760.